Reversible side effects while taking the drug are well-documented -- weight gain, bone loss and delayed conception after stopping. Women can also have up to an 18-month lag in resuming ovulation.
But few doctors have heard of withdrawal symptoms.
Dr. Wulf H. Utian, a Cleveland Clinic gynecologist, worked with mentally challenged teens in South Africa in the 1970s who were put on Depo-Provera.
"It was a godsend for the families of these young women and we kept them on it for years," he told ABCNews.com. "It was an incredible advance for birth control and there were no obvious disadvantages."
As for withdrawal symptoms, he said, "I just don't know...I've never come across any study that looked at women 15 years on Depo-Provera," he said. "It's not common practice."
Some women who had injections for only two years reported serious withdrawal symptoms to ABCNews.com.
Nancy Jones of Midland, Texas, said stopping Depo-Provera was "like weaning yourself from a drug."
"I had headaches, backaches and my period was like a monster," she said. "The cramping, irritability and just overall feelings were horrible. It took quite some time for my body to readjust to where it should be."
Mary Jean Hazeleger-Timmerman, a 45-year-old from Godrey, Ontario, partially blames two years on the hormone for a disability that she says makes it impossible for her to work.
"After stopping the Depo-Provera I was having visual migraines that caused both of my eyes to lose partial vision and made it very difficult to function by sight," she told ABCNews.com. "They were a daily occurrence then and I still have them once every couple of months."
"Since I have stopped the Depo-Provera I have had to be medicated for anxiety and depression on a continual basis," said Hazeleger-Timmerman. "Although my memory did improve, and I am no longer confused, life has never been the same for me."
She admits to a family history of anxiety and depression, but said the injections made it "100 times worse."
Kaplan, who has not treated any of these women, told ABCNews.com that determining whether symptoms are caused by Depo-Provera is "complicated."
Going off injections just before menopause, women find their bodies are in a "different stage of life."
Also, when women are on Depo-Provera a medical condition can be masked. Symptoms may "reappear" when stopping the hormone, according to Kaplan.
Such may have been the case with Carrie, a Florida 34-year-old who did not want her last name used.
She was on Depo-Provera for five years and when she stopped, Carrie experienced irregular, heavy periods. She also had breast tenderness and hot sweats.
"I started cramping severely and having tons of pain," she told ABCNews.com. "Then I went and saw my doctor who diagnosed me with ovarian cysts. I have had multiple surgeries to have the cysts removed because they do not rupture on their own. I tell everyone not to use this form of birth control."
Haley of Ottawa, Kan., said going off the injections was a "nightmare." The 30-year-old operations manager was on Depo-Provera from age 15 to 18, then again at 28. She gained more than 40 pounds, which she was never able to lose after stopping.
"I really felt like I was in terrible shape. After that, I went on the pill and have been off the anti depressant now for almost a year. The depression is resolved, but I still haven't lost the weight gained."